Discussions By Condition: Mental conditions

Someone please help

Posted In: Mental conditions 3 Replies
  • Posted By: FeelScknd
  • December 5, 2007
  • 09:53 PM

I apologize for the length of this post, but my ongoing ordeal has been anything but brief. I'm 22 years old and 4 weeks and 2 days ago I checked out of a PRACS pharmaceutical study for the investigational drug "fampridine"--a medicine intended to improve the neurological functions of those suffering MS. About 50 participants and I took 30 pills each over the course of 5 days and (other than insomnia) felt nothing unusual during that time. The last day however, roughly 14 hours after our last dose I had a terrifying experience. I could only describe it as losing touch with reality or a bad trip. The supervising doctors called it a panic attack and told me to just relax and it would go away. I've never had a panic attack or anxiety in my life, I was feeling just fine until this sudden wave of paranoia and crippling panic hit me! This attack lasted well over 24 hours and was accompanied by a buzzing or creepy-crawly body and head "high". The following week was the most paralyzing and hardest thing I've ever endured. It was as though my personal bubble of sanity had been broken. My thoughts were erratic and incoherent. Nothing looked or seemed as it did before. I drove in a car, but it was not my car. I slept in my bed, but it was not my bed. I knew the words to my favorite songs, but they were strange and unfamiliar to me. I watched movies but even a comedy to me was as frightening as "Hostel." Do put it bluntly, my emotions during this time were so intense and uncontrollable that they completely change my definitions of terror, confusion, hopelessness, and despair. Day after day, I would struggle with this only by breathing in and out. I've done a lot of research in the past moth and what I've been experiencing is different from just anxiety or a panic attack in that I've never actually completely come back down to my former state of mind. I'm experiencing, what I've since discovered is known as, intense depersonalization. I've lost my sense of self and the ability to cope or organize. I'm operating through a fog in my mind and it's strongly affecting my cognition, memory, judgment, and sensibilities--as I write this, I feel little connection to the very words I'm typing--as though they were not my own, if that makes any sense. I've been suffering recurrent panic attacks with seemingly no trigger every few days since then. The silver lining is: I have been showing improvement by returning to work, my social life, and music, but even when I feel the most myself and my cognition I can target a specific feeling in my head. I feel a pressure in the back of my neck just where it meets my head and a scrambled fuzzy feeling in my forehead.

What is happening to me? What can I do? This seems entirely different and more intense than just a mental breakdown.

Reply Flag this Discussion

3 Replies:

  • Hey. I am glad that you are seeing some improvement in your thought processes. I was wondering if the drug you took had any anti-epileptic (anti-seizure) properties because I took a drug called Lamictal that is used to treat seizures and bi-polar and I had a similar experience. I felt paranoid, retarded, and sleepy. I imagined that there was a hired assasin out to get me and I also thought that I could see into my future and pictured myself being tortured in the most severe and evil ways until I eventually died or went completely crazy. I am hoping that this does not make you scared for yourself. I am just trying to help you. Nobody could've talked me out of my paranoid ideas. There was just a sense of doom all of the time and I started thinking that I was being psychic because I somewhat unfortunately believe in esp. Once the Lamictal was finally out of my system I felt 100% better but I also started taking a drug called Abilify at the same time. Abilify is an anti-psychotic and I don't recommend it for anyone. It can cause weight gain, diabetes, and somewhat rarely, low thyroid. I believe that there is hope for you if you just give this some more time. I want to know about the drug that was tested on you. What neurotransmitters was it supposed to effect and in what ways? Did it for instance release serotonin or block it? If you don't know then it would be a good idea to look it up on the internet. This will give us a much more clear idea of what went haywire. It could have been dopamine, serotonin, gaba, or any number of neurotransmitter combinations. I am seeing my psychiatrist today and I will ask him for his advice too. Maybe he can help you as well. I will get back to you on this asap. Bye for now.
    FreeSpirit27 14 Replies
    • December 10, 2007
    • 02:33 PM
    • 0
    Flag this Response
  • Hi. It's me again. I did some research on the drug that was tested on you and found out a few important things. What I wrote before about Lamictal seems irrelevant now.#1- A form of the drug fampridine is marketed as bird poison under the name Avitrol and when ingested by human at certain doses it can result in a "toxic psychosis" and a breakdown of normal mental functioning along with dizziness and sweating.#2- Nobody knows yet how much fampridine to give to humans with MS. It is still in the trial period. It is just a matter of guess and check. #3- Fampridine helps messages fire more rapidly and efficiently in the brain. It is my idea that in a healthy individual this could cause your symptoms due to over-excitation of the nervous system.I don't know what you can do with this information but I hope you find it to be helpful.
    FreeSpirit27 14 Replies
    • December 10, 2007
    • 04:52 PM
    • 0
    Flag this Response
  • It sounds exactly to me like depersonalisation disorder which you can find outmore about and talk to other sufferers on www.dpselfhelp.com
    Sarah Wheeler 3 Replies
    • January 27, 2008
    • 02:42 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?